Hail, Gillespie
- When
- March 21, 5:25 PM CST
- Where
- Gillespie County, 2.39 mi NNE of Fredericksburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.310, -98.850
A thunderstorm produced nickel to quarter size hail in Fredericksburg.
An upper level trough moved across Texas and provided sufficient lift to generate thunderstorms over South Central Texas. Some of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough moved across Texas and provided sufficient lift to generate thunderstorms over South Central Texas. Some of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 21, 1:49 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 249 PM CDT Thu Mar 21 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Friday night) Issued at 244 PM CDT Thu Mar 21 2024 Key Messages * Low risk for a few strong to severe storms late this afternoon into the evening. The main severe weather threats are large hail and locally damaging wind gusts. Early afternoon visible satellite imagery shows clouds on the decrease across portions of the Rio Grande plains and southern Edwards Plateau. Farther east, low clouds remain thick across most of the Hill Country and along and east of I-35. Current temperatures range from near 80 along the Rio Grande to the lower 60s. Water vapor satellite imagery also shows a compact upper disturbance over eastern New Mexico, with another disturbance farther south across the Big Bend region. Cloud cover is likely to remain thick from the Hill Country and along and east of the I-35 corridor through this evening. Farther west, some daytime heating will be realized as as some dry air in the low levels erodes cloud cover into the southern Edwards Plateau and far western Hill Country. Given the upper air disturbances noted above, we could still see a low risk (Level 1 of 5) for a few strong to severe thunderstorms for areas generally along and north of a Rocksprings to San Antonio to Cuero line late this afternoon and evening. The latest round of hi-res models tend to show some isolated activity developing across portions of the Edwards Plateau late this afternoon. Activity will likely develop into a cluster or line of storms as lift from the upper air disturbances begins to spread eastward this evening. This will likely push the focus for strong to severe storms into the Hill Country to near the I-35 corridor between 5 and 7 PM. Activity will then shift eastward into the coastal plains region mainly during the late evening hours. Most models agree any lingering convection will be east of our region around Midnight. Instability will be the main limiting factor, but a few strong to severe thunderstorms with large hail and damaging winds are possible. Overnight lows will be fairly mild, with 50s in store for most areas. Mostly sunny skies and dry conditions remain in the forecast for Saturday with highs ranging from near 90 along the Rio Grande to the mid 70s farther east into the I-35 corridor north of Austin. Dry air moving into the Rio Grande plains along with warm temperatures will result in some elevated fire weather conditions due to low afternoon humidity levels down near 15%. Dry weather continues Friday night with overnight lows in the mid 40s to mid 50s. && .LONG TERM... (Saturday through Thursday) Issued at 244 PM CDT Thu Mar 21 2024 A mild and fair stretch of weather should prevail during the vast majority of the weekend. Upper level ridging settles over the area on Saturday before transitioning towards a southwesterly flow aloft on Sunday as longwave troughing establishes across the western CONUS. A shortwave pivoting around the base of the longwave trough across the Texas panhandle into the central plains will help to develop a surface low off the Rockies from Sunday into Monday. This low will help result in breezy southerly winds across South- Central Texas on Sunday and will be the parent low for a cold front that progresses through the region from Sunday night into Monday. This weekend ahead of this front should see the afternoon highs top out in the 70s and low 80s while overnight lows range from the 50s into the low 60s. Cloud cover gradually increases this weekend as well given the pattern. The cold front mentioned above will bring our next chance for rain and storms across much of South-Central Texas during late Sunday night into Monday. Instability continues to remain limited on the medium range guidance while the timing also does not look to occur at the most optimal time for severe storms. With that said, the potential for a strong storm or two could still exist. The higher rain chances and qpf looks to focus across northern and eastern portions of the region. Activity associated with the front shifts eastward into/through Monday afternoon. Medium range guidance then show a deeper extension of the trough approaching the area from Monday night through Tuesday morning. Guidance previously did not indicate too strong of a signal for QPF in association with this feature, however, the deterministic GFS and several members of the 12Z GEFS show potential for some rain/storms through Monday night. The ECMWF and CMC and their ensemble suite remain less convinced outside from only a few ensemble members. Have elected to introduce some 20 PoPs for now across the region and we'll adjust over the coming forecast cycles, if needed. If a rainy solution does occur, temperatures will likely trend lower than the current forecast Tuesday as well. The troughing aloft may stick around atop the state into Wednesday before eventually advancing eastward from Wednesday night into Thursday. Fair and mild weather is the forecast to resume where highs top out from the mid to upper 70s into the 80s with no rain under mostly to partly sunny skies. && .AVIATION... (18Z TAFS) Issued at 1238 PM CDT Thu Mar 21 2024 Low clouds are likely to remain in place for the I-35 corridor through this evening and into Friday morning. The latest visible satellite does show some clearing just west of SAT/SSF and have put in a TEMPO group for some brief clouds lifting above IFR between 22-02Z. Otherwise, will keep cigs LIFR to IFR until roughly sunrise Friday. We will keep a PROB30 group for TSRA at AUS this evening as activity moves out of the Hill Country into the I-35 corridor. Will continue to leave out the mention of TSRA at SAT and SSF due to expected lower coverage of storms. Low clouds should decrease fairly quickly tomorrow as dry air moves in with a northwest to northerly wind shift. For DRT, we will keep the forecast VFR through the period as some drier air will remain over this region. We may need to monitor for some patchy fog around sunrise, but confidence in this is too low to mention at the present time. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 55 78 55 76 / 50 0 0 0 Austin Bergstrom Intl Airport 55 77 52 76 / 50 0 0 0 New Braunfels Muni Airport 55 81 53 77 / 30 0 0 0 Burnet Muni Airport 53 76 51 75 / 60 0 0 0 Del Rio Intl Airport 55 90 56 83 / 10 0 0 0 Georgetown Muni Airport 55 74 52 73 / 60 0 0 0 Hondo Muni Airport 53 85 51 78 / 20 0 0 0 San Marcos Muni Airport 55 79 52 77 / 40 0 0 0 La Grange - Fayette Regional 58 76 54 77 / 40 0 0 0 San Antonio Intl Airport 56 82 55 77 / 20 0 0 0 Stinson Muni Airport 57 84 55 78 / 10 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Platt Long-Term...Brady Aviation...Platt
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 148 PM CDT Thu Mar 21 2024 TXZ171>173-183>194-202>209-217>225-228-221900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 148 PM CDT Thu Mar 21 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. There is a Level 1 out of 5 risk for severe storms for the Hill Country and northern portions of the I-35 corridor and Coastal Plains. Scattered storms are forecast to develop between 5 and 7 PM in the Hill Country, moving eastward and exiting our region before midnight. Isolated storms could become severe and contain large hail and/or damaging wind gusts, in addition to cloud to ground lightning. Stay weather aware in the afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated fire weather conditions will be possible across the Rio Grande Plains Friday afternoon. A return of elevated fire weather conditions will be possible on Monday and Tuesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
548 PM CDT Thu Mar 21 2024
TXZ171-188-212315-
Gillespie TX-Llano TX-
548 PM CDT Thu Mar 21 2024
...A strong thunderstorm will impact portions of northeastern
Gillespie and southwestern Llano Counties through 615 PM CDT
...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherry Spring, or 11 miles northwest of Fredericksburg, moving east
at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cherry Spring, Enchanted Rock State Natural Area, and Crabapple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3031 9875 3029 9910 3047 9910 3055 9875
TIME...MOT...LOC 2248Z 269DEG 16KT 3038 9902
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
27Special Weather Statement
National Weather Service Austin/San Antonio TX
612 PM CDT Thu Mar 21 2024
TXZ188-190-220000-
Blanco TX-Gillespie TX-
612 PM CDT Thu Mar 21 2024
...A strong thunderstorm will impact portions of northwestern Blanco
and eastern Gillespie Counties through 700 PM CDT
...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredericksburg, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fredericksburg, Stonewall, Luckenbach, Cain City, Sandy, Willow City,
Rocky Hill, LBJ State Park, Rocky Creek, Hye, Blumenthal, Eckert,
Albert, and LBJ National Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3040 9847 3012 9857 3014 9859 3014 9871
3027 9900 3044 9895
TIME...MOT...LOC 2312Z 283DEG 20KT 3034 9888
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
27The Austin/San Antonio radar (KEWX), 104 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
12 hail. Local standard time, as filed.
A thunderstorm produced nickel to quarter size hail in Fredericksburg.
A thunderstorm produced nickel to penny size hail just west of Johnson City.
A thunderstorm produced penny size hail in Helotes.
A thunderstorm produced half dollar size hail in northwestern San Antonio near Bandera Rd. and Tezel Rd.
A thunderstorm produced quarter size hail in northwestern San Antonio near Tezel Rd. and Guilbeau Rd.
A thunderstorm produced two inch diameter hail in northwestern San Antonio near Bandera Rd. and Guilbeau Rd.
A thunderstorm produced tennis ball size hail in northwestern San Antonio near Silvertip Dr. and White Tail Dr.
A thunderstorm produced golf ball size hail in northwestern San Antonio near Huebner Rd. and Eckhert Rd.
A thunderstorm produced quarter size hail for about 30 seconds near Brackenridge Park in San Antonio.
A thunderstorm produced nickel size hail northeast of New Braunfels.
A thunderstorm produced quarter size hail north of Gruene.
A thunderstorm produced penny size hail southeast of Sattler.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164343, 1164344, 1164346, 1164352, 1164354, 1164356, 1164357, 1164358, 1164359, 1164360, 1164361, 1164362.